Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Red and itchy rashes appeared on knuckles and wrist. Any treatment?

Answered by
Dr.
Dr. Pravin Banodkar

Dermatologist

Practicing since :2005

Answered : 474 Questions

default
Posted on Sat, 15 Dec 2012 in Skin Rash
Question: My 17 year old son has a bright red rash that appears solely on his knuckles and wrist of both hands, not the areas in between. Nothing on the palms or in between fingers. Small patches of bumps (flat papules) appear on the wrists. The bumps do not appear on knuckles, just redness. He complains that the rash burns more than it itches. He's had it for nearly 2 weeks. The burning sensation dissipates when the rash is treated with neosporin) but is short-lived. His knuckles appear slightly swollen. Don't know what it is attributed to or how to treat it. He works at a fast food restaurant for past 6-7 months, but never developed a problem before. In fact he used to work 3-5 days a week, and now only works 1 day/week for past 2 mos. He does wear latex gloves when handling food or cleaning bathrooms. Because of the timing and that this has not happened before, we don't think it is work related. He does have kitchen duty at home washing dishes. We think it might be a recent change in dishwashing detergent. Either way I'd like to know how to treat the rash and give him relief.
doctor
Answered by Dr. Pravin Banodkar 1 hour later
Hello
Welcome!
I would be pleased to answer your question .

From the description of the lesions they seem to be either a hand eczema or contact dermatitis.
Burning more than itching is a sign of some irritant which might be the new detergent and can be localized like how he is getting .

Here is what will help:

1. Clobetasol propionate cream + Mupirocin cream: Mix and apply over the affected area on the right shoulder twice a day for 14 days then switch to Fluticasone propionate cream once at night for 2-4 weeks. The specialist to see will be a dermatologist and he or she can prescribe these for you. Nothing over the counter will help much, the only product with some benefit is 1% Cortizone cream.

2. Tab Claritin 10 mg twice a day for 14 days, then once a day for 6-8 weeks. Initially the dose can be increased to 2 tablets taken twice a day if there is insufficient relief in itching.

3. Sarna sensitive lotion can be used 2-3 times a day to give further relief from itching. This can be continued even when the above creams have been stopped.

4. Avoid scratching the affected areas as much as possible. This is most important. Whenever it is not bearable soak a towel in ice cold water and keep it on the affected areas or apply the Sarna sensitive lotion.

Lastly keep the affected areas as well moisturized as possible with a moisturizer of your choice.

NOTE: 1% Cortizone cream, Claritin and Sarna lotion can be bought without a prescription.

Please feel free to ask if you have any queries.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,   ,  

Recent questions on  Corticosteroids

doctor1 MD

Hey ... I Have had a Penil problem for months now .. It has been diagnosed as Dermatitis, a Fungus, and now Eczema ... The only time it "burns" when i pee is when im dehydrated and my pee is diluted, and its not even bad, other than that its normal. Im using Protopic Ointment 0.1% But that seems to make my Penis burn like a rash .. and Desonide Ointment 0.05% which is fine. I had a STD test like 5 months ago and it came back negative i was tested for every thing but Herpes. So whats the deal when this problem just WONT go away??

doctor1 MD

hair loss
I am suffring from hair loss nw doctor suggested me to apply minoxidil 7.5% initialy he gave me 5%
now he also asked of to apply clonate lotion.
my query is : why nw doctor hav asked of vo use clonate ?
I am using a clobetasol propionate , neomycin sulphate and miconazndl nitrate cream for itches in the inner aspect of my thies
so if clobetasol is used for itching prob. thn y it is givn 2 me for aplying on my scalp???

doctor1 MD

Are all cortisone shots used synthetic anymore and what is the difference in effectiveness when used? I recently had a cortisone shot but no one ever mentions synthetic or natural and I forgot to ask the doctor but will next time. Is the natural hormone still used?

doctor1 MD

Dear Dr. For months now I have had tiny clear fluid filled blisters on my hands and feet. It started out looking like a foot fungus on my right foot & soon spread to my left hand & then my left foot & right hand. My primary Dr. gave me 20 days of Fluconazole 150mg & my hands cleared up but my feet didn t clear up all the way. It then turned into what looked like a severe burn & began to bleed & crack until I could hardly walk. I was sent to a dermatologist (nurse practitioner) who said it was psoriasis & I was given Clobetasol Propionate ointment & it cleared it up, but then it came right back & the ointment seems to have no effect on the clear fluid filled bumps until they have turned into a red, dry, sore...The ointment does nothing until the blisters have broken & turned into a painful mess. For some reason I don t think it s psoriasis, because the blisters are never filled with puss, just a clear water looking fluid, this has left me unable to even do housework at times & makes me fear working in my yard because of the pain on the bottom of my feet. What do you think I may have & what can or should I do? I also now have pitting on 5 of my finger nails & I think it was caused by those fungus pills, I don t know what I have. What do you think it could be & what should I do?? Please help! Thank you, Rob

doctor1 MD

why do steroids cause swelling I thought they took the swelling down and how long does the swelling stay and what can I do to make it better

doctor1 MD

I had injections yesterday (12/11/17 at approximately 1:30 p.m.) called facet cervical via medial branch block bilateralc3-c4, bilateral c4-c5 and bilateral c5. The medication used was Lidocaine and Dexamethasone . At 1226 am(12/12/17 I checked my...

doctor1 MD

I just gave myself a testosterone shot in my right buttock but lower than usual. I’ve never had pain after giving myself injections for years, also a burning sensation all the way down my leg before. There is a red double line going down to my...